Geometry & Topology

Indefinite Morse $2$–functions: Broken fibrations and generalizations

David T Gay and Robion Kirby

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A Morse 2–function is a generic smooth map from a smooth manifold to a surface. In the absence of definite folds (in which case we say that the Morse 2–function is indefinite), these are natural generalizations of broken (Lefschetz) fibrations. We prove existence and uniqueness results for indefinite Morse 2–functions mapping to arbitrary compact, oriented surfaces. “Uniqueness” means there is a set of moves which are sufficient to go between two homotopic indefinite Morse 2–functions while remaining indefinite throughout. We extend the existence and uniqueness results to indefinite, Morse 2–functions with connected fibers.

Article information

Source
Geom. Topol., Volume 19, Number 5 (2015), 2465-2534.

Dates
Received: 3 February 2011
Revised: 3 February 2011
Accepted: 17 November 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510858843

Digital Object Identifier
doi:10.2140/gt.2015.19.2465

Mathematical Reviews number (MathSciNet)
MR3416108

Zentralblatt MATH identifier
1328.57019

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 57R17: Symplectic and contact topology

Keywords
broken fibration Morse function Cerf theory definite fold elliptic umbilic

Citation

Gay, David T; Kirby, Robion. Indefinite Morse $2$–functions: Broken fibrations and generalizations. Geom. Topol. 19 (2015), no. 5, 2465--2534. doi:10.2140/gt.2015.19.2465. https://projecteuclid.org/euclid.gt/1510858843


Export citation

References

  • S Akbulut, Ç Karakurt, Every $4$–manifold is BLF, J. Gökova Geom. Topol. 2 (2008) 83–106
  • D Asimov, Round handles and nonsingular Morse–Smale flows, Ann. of Math. 102 (1975) 41–54
  • D Auroux, S K Donaldson, L Katzarkov, Singular Lefschetz pencils, Geom. Topol. 9 (2005) 1043–1114
  • R \.I Baykur, Existence of broken Lefschetz fibrations, Int. Math. Res. Not. 2008 (2008)
  • R \.I Baykur, N Sunukjian, Round handles, logarithmic transforms and smooth $4$–manifolds, J. Topol. 6 (2013) 49–63
  • J Cerf, La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudoisotopie, Inst. Hautes Études Sci. Publ. Math. (1970) 5–173
  • D T Gay, R C Kirby, Constructing Lefschetz-type fibrations on four-manifolds, Geom. Topol. 11 (2007) 2075–2115
  • D T Gay, R C Kirby, Fiber-connected, indefinite Morse $2$–functions on connected $n$–manifolds, Proc. Natl. Acad. Sci. USA 108 (2011) 8122–8125
  • A Hatcher, J Wagoner, Pseudoisotopies of compact manifolds, Astérisque 6, Soc. Math. France, Paris (1973)
  • K Honda, Local properties of self-dual harmonic $2$–forms on a $4$–manifold, J. Reine Angew. Math. 577 (2004) 105–116
  • K Honda, Transversality theorems for harmonic forms, Rocky Mountain J. Math. 34 (2004) 629–664
  • R C Kirby, A calculus for framed links in $S\sp{3}$, Invent. Math. 45 (1978) 35–56
  • R C Kirby, P Melvin, P Teichner, Cohomotopy sets of $4$–manifolds, from: “Proceedings of the Freedman Fest”, (R Kirby, V Krushkal, Z Wang, editors), Geom. Topol. Monogr. 18 (2012) 161–190
  • C LeBrun, Yamabe constants and the perturbed Seiberg–Witten equations, Comm. Anal. Geom. 5 (1997) 535–553
  • Y Lekili, Wrinkled fibrations on near-symplectic manifolds, Geom. Topol. 13 (2009) 277–318
  • T Perutz, Lagrangian matching invariants for fibred four-manifolds, I, Geom. Topol. 11 (2007) 759–828
  • T Perutz, Lagrangian matching invariants for fibred four-manifolds, II, Geom. Topol. 12 (2008) 1461–1542
  • O Saeki, Elimination of definite fold, Kyushu J. Math. 60 (2006) 363–382
  • C H Taubes, Seiberg–Witten and Gromov invariants for symplectic $4$–manifolds, First Int. Press Lecture Series 2, International Press, Somerville, MA (2000)
  • L R Taylor, The principal fibration sequence and the second cohomotopy set, from: “Proceedings of the Freedman Fest”, (R Kirby, V Krushkal, Z Wang, editors), Geom. Topol. Monogr. 18 (2012) 235–251
  • M Usher, The Gromov invariant and the Donaldson–Smith standard surface count, Geom. Topol. 8 (2004) 565–610
  • G Wassermann, Stability of unfoldings in space and time, Acta Math. 135 (1975) 57–128
  • J Williams, The $h$–principle for broken Lefschetz fibrations, Geom. Topol. 14 (2010) 1015–1061